Alert archive / Maryland / Tornado Warnings in 2003

Tornado Warning 19, NWS Wakefield, VA

July 14, 2003Somerset County, Maryland

NWS Wakefield, VA issued this tornado warning at Jul 14, 2003, 9:11 AM EDT for Somerset County, Maryland. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2003, 9:11 AM EDT (13:11 UTC)
Expired
Jul 14, 2003, 9:40 AM EDT
In force
29 min
Issued by
NWS Wakefield, VA
Area
Counties, with a storm outline in the text

County Somerset County, MD

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 1.2 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2003-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 237 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2003-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
237 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
598 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

802 
WFUS51 KAKQ 141311
TORAKQ
MDC039-141340-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
911 AM EDT MON JUL 14 2003

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* TORNADO WARNING FOR...
  SOMERSET COUNTY IN SOUTHEAST MARYLAND

* UNTIL 940 AM EDT

* AT 911 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A TORNADO OVER HOPEWELL...OR ABOUT 4 MILES NORTHEAST OF
  CRISFIELD...MOVING NORTHEAST AT 30 MPH.

* THE STORM PRODUCING THE TORNADO WILL BE NEAR...
  KINGSTON AND UPPER FAIRMOUNT AROUND 915 AM...
  WESTOVER AND MANOKIN AROUND 920 AM...
  PRINCESS ANNE AND COKESBURY AROUND 930 AM...
  EDEN AROUND 935 AM...

TAKE COVER IN A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST FLOOR.
VEHICLES AND MOBILE HOMES SHOULD BE ABANDONED FOR STURDIER SHELTER.

A TORNADO IS ON THE GROUND IN THE ABOVE MENTIONED AREA. IF YOU ARE IN
OR NEAR THE PATH OF THIS TORNADO...TAKE COVER NOW

LAT...LON 3807 7560 3797 7566 3795 7580 3800 7588
          3808 7587 3822 7576 3830 7567 3830 7559
          3823 7559 3811 7553
$$

MALOIT

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at Jul 14, 3:10 AM EDT, 6 hours 1 minute earlier.

Area forecast discussion, Jul 14, 3:10 AM EDT, 6 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
310 AM EDT MON JUL 14 2003

BAND OF MDT-HVY CONVECTION N OF A LKU-OFP-TAP LINE BEGINNING TO
TAPER OFF PAST HR...BUT 3HR ESTIMATIONS HAS LCL AMTS BTWN 2-3 INCHES
OVR POWHATAN-WRN GOOCHLAND-SRN HANOVER & WRN KING WILLIAM CNTYS. NO
RPRTS OF FLOODING RECEIVED YET...JUST PONDING ON ROADWAYS.

MODEL DIFFERENCES CONT TO MAKE THIS A TRICKY FCST. WILL LEAN TOWARD
ETA SOLN THIS PCKGE...APPEARS GFS SUFFERING FROM CONVECTIVE FEEDBACK
PRBLMS. MODELS DO AGREE THAT BULK OF ACTIVITY SHIFTS TOWARD COAST
THIS AFTRN AS S/W MOVES E...SO WILL GO ALONG WITH THIS AND BUMP UP
POPS TO LIKELY ALL AREAS TDY...LWRNG TO CHC POPS WRN HALF OF FA THIS
AFTRN. WUD NOT BE SURPRISED TO SEE SOME DIM SUNSHINE ACROSS WRN
CNTYS BY DAYS END. CLDS AND PCPN TO HOLD TMPS FROM U70S-L80S. PCPN
ENDS W-E ACROSS FA TONITE AS WEAKNESS CONTS ALONG THE COASTAL SCTNS.
HIGHEST POPS WILL BE COASTAL SCTNS.

UPR TROF SHIFTS NE TUE AS FRNTL BNDRY MOVES TO A PSN ALONG GULF
STREAM. WILL LEAN TOWARD A DRY DAY ACROSS FA UNDER PT SUNNY SKIES.
TMPS NR NRML. WAA PROGGED TUE NITE AS SRN FLOW BECOMES ESTABLISHED.
WILL KEEP CHC POPS ACROSS SRN HALF FA WITH THIS IN MIND.

ANTHR BNDRY APPRCHS FROM NW WED AFTRN. PLNTY OF TIME FOR HTNG DRNG
AM HRS...SO XPCT TMPS IN U80S-L90S. CHC POPS IN AFTRN/EVE AS
BNDRY APPRCHS.

WILL LEAVE XTNDD FCST AS IS AS MODELS CONT TO HOLD UPR LVL TROF
OVR RGN. TRPLCL MSTR BEGINS TO RETURN LATE THU ACROSS SRN HALF OF
FA. CHC DIURNAL POPS THERE...THEN ALL AREAS FRI AND SAT.

CWF...DISCOUNTED GFS & WAVEWATCH SOLNS & WENT WITH ETA.
THEREFORE...NO FLAGS XPCTD.

AVN...MVFR WITH LCL IFR CIGS XPCTD INLAND AND VFR CSTL AREAS XPCTD
THRU 12Z. NO TSRA FCSTD (AT TAF SITES) THRU 12Z AS LTG DATA CONTS TO
SHOW A RAPID DECREASE IN STRIKES PAST HR.

  FCSTID = 44

.AKQ...
.MD...NONE.
.NC...NONE.
.VA...NONE.
Hazardous weather outlook, Jul 14, 5:30 AM EDT, 3 hours 41 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-141600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
530 AM EDT MON JUL 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

44

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): WEATHER.NOAA.GOV/AKQ.

In the hours before

Special weather statement, Jul 14, 5:50 AM EDT, 3 hours 21 minutes before
NCZ012-VAZ087-091>096-141045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
550 AM EDT MON JUL 14 2003

AT 545 AM...NATIONAL WEATHER SERVICE RADAR INDICATED AN AREA OF
SHOWERS WITH EMBEDDED THUNDERSTORMS ON A LINE FROM NEAR ROANOKE
RAPIDS NORTH CAROLINA NORTHEAST THROUGH EMPORIA...FRANKLIN...
SMITHFIELD...NEWPORT NEWS AND NORFOLK. THESE SHOWERS AND
THUNDERSTORMS SLOWLY DRIFTING TOWARD THE NORTH AT 5 TO 10 MPH.

LOCALLY HEAVY DOWNPOURS WILL CONTINUE OVER THE SAME AREAS FOR THE
NEXT 30 TO 60 MINUTES. RAINFALL RATES OF UP TO AN INCH PER HOUR WILL
RESULT IN PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED
FLOODING IN LOW LYING AND POOR DRAINAGE AREAS.

44
Special weather statement, Jul 14, 6:50 AM EDT, 2 hours 21 minutes before
NCZ012-VAZ087-091>096-141200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
650 AM EDT MON JUL 14 2003

AT 645 AM...NATIONAL WEATHER SERVICE RADAR CONTINUED TO INDICATED AN
AREA OF SHOWERS WITH EMBEDDED THUNDERSTORMS ON A LINE FROM NEAR
ROANOKE RAPIDS NORTH CAROLINA NORTHEAST THROUGH EMPORIA...FRANKLIN...
SMITHFIELD...NEWPORT NEWS...PORTSMOUTH...NORFOLK AND VIRGINIA BEACH.
THESE SHOWERS AND THUNDERSTORMS SHOWED LITTLE MOVEMENT OVER THE PAST
HOUR.

LOCALLY HEAVY DOWNPOURS WILL CONTINUE OVER THE SAME AREAS THROUGH 8
AM. RAINFALL RATES OF UP TO AN INCH PER HOUR WILL RESULT IN PONDING
OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING
AND POOR DRAINAGE AREAS.

44
Special weather statement, Jul 14, 8:11 AM EDT, 1 hour before
NCZ012>014-030-VAZ087>097-141415-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
811 AM EDT MON JUL 14 2003

...LOCALIZED FLOODING POSSIBLE ACROSS INTERIOR NORTHEAST NORTH
CAROLINA AND PARTS OF SOUTHEAST VIRGINIA...

MODERATE TO HEAVY RAINFALL WILL CONTINUE ACROSS INTERIOR NORTHEAST
NORTH CAROLINA AND MOST OF SOUTHEAST VIRGINIA THROUGH MID MORNING.

RAINFALL RATES OF 1 TO 1.5 INCHES PER HOUR...WITH UP TO 2 TO 2.5
INCHES FALLING IN THE NEXT 3 HOURS WILL CAUSE PONDING OF WATER ON
ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR
WEB SITE AT WEATHER.NOAA.GOV/AKQ

MALOIT
Special weather statement, Jul 14, 8:45 AM EDT, 26 minutes before
NCZ012>014-030-VAZ087>098-141445-

SPECIAL WEATHER STATEMENT...UPDATED TO ADD VIRGINIA BEACH
NATIONAL WEATHER SERVICE WAKEFIELD VA
845 AM EDT MON JUL 14 2003

...LOCALIZED FLOODING POSSIBLE ACROSS INTERIOR NORTHEAST NORTH
CAROLINA AND SOUTHEAST VIRGINIA...

MODERATE TO HEAVY RAINFALL WILL CONTINUE ACROSS INTERIOR NORTHEAST
NORTH CAROLINA AND SOUTHEAST VIRGINIA THROUGH MID
MORNING...INCLUDING THE HAMPTON ROADS METRO AREA.

RAINFALL RATES OF 1 TO 1.5 INCHES PER HOUR...WITH UP TO 2 TO 2.5
INCHES FALLING IN THE NEXT 3 HOURS WILL CAUSE PONDING OF WATER ON
ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR
WEB SITE AT WEATHER.NOAA.GOV/AKQ

MALOIT

Nearby

Tornado Warnings in Maryland, 2003Every tornado warning in 2003Tornadoes in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.